Alert archive / Montana / Fire Weather Watches in 2021
Fire Weather Watch 3, NWS Missoula, MT
NWS Missoula, MT issued this fire weather watch at Jul 20, 2021, 1:19 PM MDT for 15 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jul 22, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 20, 2021, 1:19 PM MDT (19:19 UTC)
- In effect from
- Jul 22, 2021, 12:00 PM MDT
- Expired
- Jul 21, 2021, 12:17 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 19 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WWUS85 KMSO 201919 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 119 PM MDT Tue Jul 20 2021 IDZ102-220400- /O.NEW.KMSO.FW.W.0009.210721T1800Z-210722T0400Z/ Palouse/Hells Canyon- 1219 PM PDT Tue Jul 20 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 mph. * Minimum humidities: 15 to 25 percent. && $$ IDZ103-MTZ104>110-220400- /O.NEW.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ Clearwater/Nez Perce-Kootenai-Flathead/Glacier Park-West Lolo- Salish and Kootenai Reservation-East Lolo-Bitterroot- Deerlodge/West Beaverhead- 119 PM MDT Tue Jul 20 2021 /1219 PM PDT Tue Jul 20 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * Affected area: Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: West 18 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 12 to 18 percent. && $$
1 follow-up statement
206 WWUS85 KMSO 211817 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1217 PM MDT Wed Jul 21 2021 MTZ110-230400- /O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ /O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ Deerlodge/West Beaverhead- 1217 PM MDT Wed Jul 21 2021 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$ IDZ103-MTZ104-106-108-109-211930- /O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ Clearwater/Nez Perce-Kootenai-West Lolo-East Lolo-Bitterroot- 1217 PM MDT Wed Jul 21 2021 /1117 AM PDT Wed Jul 21 2021/ ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. The cold front timing has slowed so the minimum humidity will not be as dry. $$ MTZ105-107-230300- /O.UPG.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/ /O.NEW.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/ Flathead/Glacier Park-Salish and Kootenai Reservation- 1217 PM MDT Wed Jul 21 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 mph. * Minimum humidities: 10 to 15 percent. && $$ IDZ102-220400- /O.CON.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/ Palouse/Hells Canyon- 1117 AM PDT Wed Jul 21 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: The combination of gusty winds and low humidity will produce critical fire weather conditions. * Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 mph. * Minimum humidities: 15 to 20 percent. && $$ MTZ111-230400- /O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/ East Beaverhead- 1217 PM MDT Wed Jul 21 2021 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * Affected area: Fire Zone 111 (East Beaverhead). * Impacts: The combination of gusty winds and low humidity may produce critical fire weather conditions. * Winds: Northwest 20 to 25 mph with gusts to around 35 mph. * Minimum humidities: 10 to 15 percent. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Jul 20, 3:54 AM MDT, 9 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 3:54 AM MDT, 9 hours 25 minutes before
Area Forecast Discussion National Weather Service Missoula MT 354 AM MDT Tue Jul 20 2021 .DISCUSSION...Little has changed with the upper level pattern as southwest flow remains over western Montana and central Idaho today. Waves of monsoonal moisture continue to rotate around the ridge of high pressure anchored in the Four Corners region. A shortwave of energy will move through the southwest flow aloft this afternoon and evening to interact with the monsoonal moisture, creating showers and thunderstorms. There is HIGH confidence in thunderstorm development this afternoon across southern Idaho County, Lemhi County and southwest Montana, then shifting into west-central Montana this evening. Thunderstorms could reach into northwest Montana as well, but given the best forcing is expected further south, confidence in storms is lower here. Dewpoints have risen into the 50s and 60s across much of the area, and with abnormal amounts of atmospheric moisture in place, storms today will be capable of producing very heavy rain under their cores. Flash flooding remains a possibility for localized flood prone areas, particularly across Lemhi County and southwest Montana. In addition to rainfall, gusty outflow winds will remain a concern with any storms that develop. The most recent high resolution models show gust potential with storms up to 50 mph. Thunderstorm activity is expected to decrease from west to east through the evening hours, with storms lingering along the Continental Divide until shortly after sunset. Forecast models do indicate the potential for another round of nocturnal storms late tonight into Wednesday morning as a wave of energy moves through the southwest flow aloft. Nocturnal storms look most likely after midnight through north central Idaho. This activity will likely shift into northwest Montana (generally from Missoula northward) early Wednesday morning. Wednesday still looks like a transition day as a cold front approaches the region from the west. Drier air will begin to move into far northwest Montana ahead of this feature, while moist air remains in place across southwest Montana. More thunderstorms are likely, with a few stronger storms anticipated as jet energy punches into the region. The cold front will move through the region on Thursday, bringing breezy winds and much drier air. This very well could create critical fire weather conditions across much of the region. A few thunderstorms are possible once again, but should be mainly limited to far southwest Montana. && .AVIATION...Localized fog is possible this morning as the low levels of the atmosphere have moistened up. Any fog that does develop will likely be short lived, dissipating shortly after sunrise. Smoke from local and regional wildfires will continue to cause lowered visibility at area terminals today and into the foreseeable future. Monsoonal moisture is expected to interact with a wave of energy this afternoon and evening to produce showers and thunderstorms across much of western Montana and central Idaho. Confidence is HIGH that thunderstorms will be relatively widespread across southern Idaho county, Lemhi County and southwest Montana, spreading into west- central Montana this evening. The main threats with storms will be locally very heavy rain and gusty outflow winds, possibly approaching 45 kts. This activity looks most likely around KSMN between 20/2100z and 21/0100z, KBTM between 20/2300z and 21/0200z and KMSO between 21/0000z and 21/0300z. KGPI has lesser chances of seeing a storm. Storms will dissipate from west to east this evening. However, another wave of energy is expected to initiate nocturnal convection late tonight (after 21/0600z) across north central Idaho, possibly shifting into portions of northwest Montana after 21/1200z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:14 PM MDT | Special Weather Statement | MSO | Missoula | 46 min |
| Jul 20, 3:24 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
| Jul 20, 3:25 PM MDT | Areal Flood Advisory | MSO | Missoula | 56 min |
| Jul 20, 3:44 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Jul 20, 4:09 PM MDT | Areal Flood Advisory | MSO | Granite | 4 hr |
| Jul 20, 4:19 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Jul 20, 4:27 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
| Jul 20, 4:43 PM MDT | Areal Flood Advisory | MSO | Granite | 110 min |
| Jul 20, 5:10 PM MDT | Special Weather Statement | MSO | Powell | 20 min |
| Jul 20, 1:19 PM MDT | Red Flag Warning | MSO | Clearwater, Idaho, Latah, Lewis, Nez Perce | 33 hr |
Nearby
Fire Weather Watches in Montana, 2021Fire Weather Watches in Idaho, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.